Health professionals must manage and report adverse events following immunisation (AEFI).
What is an adverse event following immunisation (AEFI)?
Vaccines, like any medication or natural therapy, can have side effects. An AEFI is any negative reaction that follows immunisation.
It can be either expected or unexpected. The vaccine may not actually trigger the AEFI; it may occur coincidentally.
When to report AEFIs
Most reactions to vaccines are like a low-grade fever and pain at the spot where the needle went in. They are usually mild and short-lived. These reactions do not require special treatment or reporting. You should report to the state and territory AEFI contacts below if you have concerns about a reaction that:
- appears to be getting worse
- does not fit the common reactions for that vaccine
On very rare occasions, a severe allergic reaction may occur. Anaphylaxis is the most severe form of allergic reaction and is life threatening if not immediately treated. Anaphylaxis is an allergic reaction involving more than one body system, for example:
Why report an AEFI
You can help the TGA to assess the possible role of the product in causing the adverse event by providing all relevant information.
Reporting an AEFI assists in:
- identifying or better understanding the safety issues relating to newly introduced vaccines
- monitoring AEFI rates and trends across Australia
- identifying problems with manufacture, storage, delivery or administration
The TGA monitors AEFIs as an important component of its strategy for adverse events safety, information and education. See the TGA Safety Information for more.
How to report an AEFI
Vaccination providers can report an AEFI or a defect with a vaccine via the TGA website.
You should also report AEFIs to State and Territory contacts:
- ACT: ACT Health 02 6205 2300
- NSW: NSW Health 1300 066 055 (to connect to your local public health unit)
- NT: NT Health 08 8922 8044
- QLD: Queensland Health 07 3328 9888, or complete an AEFI initial report form on the Queensland Health website
- SA: SA Health 1300 232 272 (Immunisation section)
- TAS: Report direct to the TGA
- VIC: SAEFVIC 1300 882 924 or the SAEFVIC website
- WA: WA Department of Health website
Consumers can report an AEFI:
- directly to the TGA using the National Adverse Event Following Immunisation (AEFI) reporting form
- online to the Report a Side Effect of a Medicine form.
Consumers wanting to report a vaccine side effect can call the Adverse Events Medicine Line on 1300 633 424. Calls are answered by registered pharmacists.
Consumers can also report AEFIs to their state or territory health service.
Records of AEFI
The TGA enters each report of an AEFI into the Australian Adverse Drug Reactions System (ADRS). TGA staff review the information in ADRS to identify any possible safety signals or concerns. Safety signals may arise from individual reports or clusters of reports.
If the TGA identifies a safety signal, it assesses if there is a possible or likely causal link. It also looks at the potential causes such as a manufacturing error for a particular batch. This information helps enable the TGA take appropriate actions to manage the risks.
Three months after an adverse event report is first entered in the ADRS, the TGA transfers the information to the Database of Adverse Event Notifications (DAEN).
Managing immediate AEFIs
Observe all patients for at least 15 minutes to ensure that they do not experience an immediate AEFI. Most life-threatening adverse events usually begin within 10 minutes of vaccination.
Anaphylaxis is very rare, but it can be fatal. Patients with anaphylaxis need immediate treatment.
All immunisation service providers must be able to recognise all the symptoms and signs of anaphylaxis. You must know the difference between anaphylaxis, convulsions and fainting.
See the Australian Immunisation Handbook for details on managing anaphylaxis.
In addition, the Australasian Society of Clinical Immunology and Allergy has anaphylaxis e-training for health professionals.
A vasovagal episode (fainting) is relatively common after adults and teenagers receive a vaccination. Infants and children rarely faint. You should assume that a young child who suddenly loses consciousness is having an anaphylactic reaction. This is particularly the case if a strong central pulse is absent. A strong central pulse (for example, carotid) persists during a vasovagal episode or convulsion.
Most faints following vaccination occur within 5 minutes, and 98% occur within 30 minutes.
Make sure the patient is safe:
- Lay the patient flat on their back.
- Elevate their legs to restore blood flow to the brain.
- Loosen tight clothing.
See the Australian Immunisation Handbook for details on managing fainting, and distinguishing between anaphylaxis and fainting.
A febrile convulsion is a fit or seizure caused by a fever. Febrile convulsions are a relatively common response to fever of any cause in young children. It is particularly common in those aged less than 3 years, peaking at 14 to 18 months of age. By the age of 5, approximately 3 per cent of all children will have had a febrile convulsion, irrespective of vaccination. Febrile convulsions are rare following immunisation. They are more likely 7 to 12 days after the first dose of MMR or MMRV vaccines, compared with other vaccines.
See the Australian Immunisation Handbook for details on managing febrile convulsions.
Managing other AEFIs
Please see the Australian Immunisation Handbook for rare AEFIs that can occur with particular vaccines.
Injection site discomfort
Local reactions to a vaccine injection are relatively common. The following reactions may occur at the injection site for 1 to 2 days:
Most reactions are mild and resolve quickly. Paracetamol will help some patients ease the discomfort. Sometimes a small, hard lump may persist for some weeks or months. This generally requires no treatment.
Some vaccines cause a fever. Parents can manage this by:
- giving extra fluids to drink
- not overdressing an infant if they are hot
- giving paracetamol
Vaccinating people who have previously had a serious AEFI
A serious AEFI is one that is considered life-threatening. The most serious immediate adverse AEFI is a severe allergic reaction known as anaphylaxis. A contraindication to any particular vaccine is previous anaphylaxis to that vaccine or one of its ingredients.
People who have had other serious AEFIs may be subsequently vaccinated under close medical supervision. Most states and territories offer an adverse event immunisation clinic where parents or carers can:
- get advice regarding revaccination
- receive supervised vaccinations if required
Where there is no clinic, there is often a paediatrician or infectious diseases specialist who will assist families.
Contact your state or territory health department for more information about adverse event immunisation services.